Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 87, NWS State College, PA

August 16, 2003Sullivan County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 16, 2003, 3:48 PM EDT for Sullivan County, Pennsylvania. It was in force for 72 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2003, 3:48 PM EDT (19:48 UTC)
Expired
Aug 16, 2003, 5:00 PM EDT
In force
72 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Sullivan County, PA

The radar

The Binghamton radar (KBGM), 97 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 1:25 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.8 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2003-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1388 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2003-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1388 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
794 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 161948
SVRCTP
PAC113-162100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
348 PM EDT SAT AUG 16 2003

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SULLIVAN COUNTY IN NORTH CENTRAL PENNSYLVANIA

* UNTIL 500 PM EDT.

* AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF SHUNK...OR 17 MILES NORTH
  OF MONTOURSVILLE...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LINCOLN FALLS AROUND 355 PM.
  KETTLE CREEK GORGE AROUND 400 PM.
  MUNCY VALLEY AROUND 420 PM.

THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

LAT...LON 4160 7686 4145 7688 4128 7646 4152 7622

LA CORTE

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:55 PM EDT, 53 minutes earlier.

Area forecast discussion, Aug 16, 2:55 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
255 PM EDT SAT AUG 16 2003

COLD FRONT...CURRENTLY OVER LK ERIE AND SOUTHERN NY STATE...WILL
PUSH SOUTHWARD THRU PA OVERNIGHT. SEVERE THREAT WILL CONTINUE INTO
THE EVENING HOURS...AS CAPES RUNNING BETWEEN 2000-3000 J/KG AHEAD OF
FRONT.

UPPER LVL VORT MAX DROPPING SOUTHWARD INTO OHIO VALLEY WILL SLOW
FRONT DOWN OVER SOUTHERN PA ON SUNDAY...RESULTING IN A GOOD DEAL OF
CLOUDINESS AND A CHC OF SHOWER IN THAT REGION. SREF DATA SUGGESTS
POPS RANGING FROM ZERO IN THE NORTH...TO LIKELY ALONG THE MASON
DIXON LINE.

UPPER RIDGE BUILDS INTO THE AREA BY TUESDAY...LIKELY RESULTING IN A
STRETCH OF DRY WX ACROSS THE STATE. MREF 850 TEMPS INITIALLY NEAR
SEASONAL NORMS. HOWEVER...AS SFC HI MOVES OFF THE EAST COAST...SW
FLOW PUSHES 850 TEMPS TO ARND 18C BY LATE WEEK...SUGGESTING HIGHS
PUSHING 90F.

EXTENDED...MED RANGE MODELS ALL SHOWING A DYING COLD FRONT MAKING A
RUN AT CENTRAL PA BY LATE FRI OR SAT. THEREFORE...WILL GO WITH THE
CHC OF SHOWERS/STORMS IN THAT PERIOD.

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...SVR THUNDERSTORM WATCH UNTIL 7 PM OVER NORTHERN PA.

FITZGERALD
Hazardous weather outlook, Aug 16, 5:02 AM EDT, 10 hours 46 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-161100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
502 AM EDT SAT AUG 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

A STRONG COLD FRONT WILL MOVE SOUTHEAST FROM THE LOWER GREAT LAKES
AND CROSS PENNSYLVANIA TONIGHT. THIS FRONT...COMBINED WITH THE WARM
AND HUMID AIRMASS OVER PENNSYLVANIA WILL LEAD TO RATHER NUMEROUS
THUNDERSTORMS DURING THE AFTERNOON AND EARLY EVENING HOURS.

WINDS FIELDS SEVERAL THOUSAND FEET ABOVE GROUND WILL BE STRONGER
ACROSS CENTRAL AND WESTERN PENNSYLVANIA...WHICH WILL LEAD TO A
HIGHER CHANCE OF DAMAGING WIND GUSTS AND HAIL WITH THE MOST INTENSE
STORMS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAMBERT

In the hours before

Special weather statement, Aug 16, 11:19 AM EDT, 4 hours 29 minutes before
PAZ004>006-010>012-017>019-024>028-033>035-045-161945-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1119 AM EDT SAT AUG 16 2003

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

A COLD FRONT WILL APPROACH CENTRAL PENNSYLVANIA FROM THE NORTHWEST
LATE THIS AFTERNOON. AHEAD OF THE FRONT...VERY WARM AND HUMID AIR
WILL BE IN PLACE. THIS WILL HELP CREATE CONDITIONS FAVORABLE FOR
THUNDERSTORM DEVELOPMENT DURING THE AFTERNOON AND EARLY EVENING
HOURS ACROSS THE WESTERN AND CENTRAL MOUNTAINS. A FEW OF THESE
STORMS MAY BECOME LOCALLY SEVERE...WITH ISOLATED DAMAGING WIND GUSTS
AND LARGE HAIL. THE GREATEST RISK OF ISOLATED SEVERE THUNDERSTORMS
WILL BE ALONG...AND WEST OF LINE EXTENDING FROM COUDERSPORT TO STATE
COLLEGE TO BEDFORD.

THE FRONT WILL SLIDE THROUGH THE REGION AFTER DUSK...ENDING THE
THREAT OF SEVERE THUNDERSTORMS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

KF
Special weather statement, Aug 16, 1:54 PM EDT, 1 hour 54 minutes before
PAZ004>006-010>012-017-037-041-042-045-046-162300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
154 PM EDT SAT AUG 16 2003

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 PM EDT SATURDAY
EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

CAMERON...CLEARFIELD...ELK...MCKEAN...NORTHERN CLINTON...NORTHERN
LYCOMING...POTTER...SOUTHERN CLINTON...SOUTHERN LYCOMING...
SULLIVAN...TIOGA AND WARREN.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT...
WWW.NWS.NOAA.GOV/ER/CTP

REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 2:12 PM EDTFlash Flood WarningCTPLancaster, York3 hr
Aug 16, 2:49 PM EDTSevere Thunderstorm WarningCTPWarren71 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.